Alert archive / North Dakota / High Wind Warnings in 2019

High Wind Warning 1, NWS Grand Forks, ND

June 29, 20195 counties in North Dakota

NWS Grand Forks, ND issued this high wind warning at Jun 29, 2019, 10:05 AM CDT for 5 counties in North Dakota. It was in force for 115 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2019, 10:05 AM CDT (15:05 UTC)
Expired
Jun 29, 2019, 12:00 PM CDT
In force
115 min
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:30 AM CDTHIGH SUST WINDS 373 Wnw Edmore, NDHIGH SUSTAINED WINDS AT 35 TO 40 MPH WITH PEAK WINDS TO 52 MPH WERE RECORDED BY THE NDAWN STATION NEAR EDMORE.
Jun 29, 10:30 AM CDTNON-TSTM WND GST 642 Se Hampden, NDPEAK WINDS MEASURED AT THE RAWS SENSOR IN NORTH CENTRAL RAMSEY COUNTY.
Jun 29, 10:41 AM CDTHIGH SUST WINDS 413 Wnw Edmore, NDHIGH SUSTAINED WINDS AT 35 TO 45 MPH WITH PEAK WINDS TO 52 MPH WERE RECORDED BY THE NDAWN STATION NEAR EDMORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3330 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS73 KFGF 291505
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1005 AM CDT Sat Jun 29 2019

NDZ006-014-015-026-054-291700-
/O.NEW.KFGF.HW.W.0001.190629T1505Z-190629T1700Z/
Towner-Benson-Ramsey-Nelson-Western Walsh County-
Including the cities of Cando, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, Lakota, Mcville, Aneta, Tolna, 
Edinburg, Adams, and Lankin
1005 AM CDT Sat Jun 29 2019

...HIGH WIND WARNING IN EFFECT UNTIL NOON CDT TODAY...

The National Weather Service in Grand Forks has issued a High
Wind Warning...which is in effect until noon CDT today.

* WINDS...Northerly at 30 to 45 mph with gusts to 60 mph possible.

* TIMING...Through noon today.

* IMPACTS....Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
 
* ADDITIONAL IMPACTS...Waves of 3 to 6 feet may be generated in 
  the Devils Lake basin and result in severe roadbed erosion in 
  susceptible areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NDZ024-028>030-038-039-049-052-053-300000-
/O.CON.KFGF.HT.Y.0001.190629T1800Z-190630T0000Z/
Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of New Rockford, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
1005 AM CDT Sat Jun 29 2019

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* HEAT INDEX VALUES...Up to 102 due to temperatures in the upper 
  80s to near 90 degrees...and dewpoints in the lower 70s.

* TIMING...Midday through early evening.

* IMPACTS...The heat and humidity may cause heat stress during 
  outdoor exertion or extended exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids, stay in an air-conditioned
room, stay out of the sun, and check up on relatives and
neighbors.

Take extra precautions, if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work, the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location.   Heat stroke
is an emergency, call 9 1 1.

&&

$$

Knutsvig
1 follow-up statement
422 
WWUS73 KFGF 291700
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1200 PM CDT Sat Jun 29 2019

NDZ006-014-015-026-054-291800-
/O.EXP.KFGF.HW.W.0001.000000T0000Z-190629T1700Z/
Towner-Benson-Ramsey-Nelson-Western Walsh County-
Including the cities of Cando, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, Lakota, Mcville, Aneta, Tolna, 
Edinburg, Adams, and Lankin
1200 PM CDT Sat Jun 29 2019

...HIGH WIND WARNING HAS EXPIRED...

The threat for high winds has diminished across the area.

$$

NDZ024-028>030-038-039-049-052-053-300000-
/O.CON.KFGF.HT.Y.0001.190629T1800Z-190630T0000Z/
Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of New Rockford, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
1200 PM CDT Sat Jun 29 2019

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* HEAT INDEX VALUES...Up to 102 due to temperatures in the mid 
  80s to near 90...and dewpoints in the lower 70s.

* TIMING...Midday through early evening.

* IMPACTS...The heat and humidity may cause heat stress during 
  outdoor exertion or extended exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids, stay in an air-conditioned
room, stay out of the sun, and check up on relatives and
neighbors.

Take extra precautions, if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work, the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location.   Heat stroke
is an emergency, call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind warning went out at Jun 29, 8:58 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 29, 8:58 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
858 AM CDT Sat Jun 29 2019

.UPDATE...
Issued at 858 AM CDT Sat Jun 29 2019

Updated forecast to account for latest radar trends. Severe watch
until 2 PM for eastern ND. Line of storms looks to continue to
move east-southeast across NE ND this morning. Threats to continue
for wind/hail.

&&

.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jun 29 2019

Today, there will be several things to watch as the day transpires.
First, a complex of thunderstorms is expected to move across
North Dakota from west to east this morning, with severe
thunderstorms possible along it's track, which will cover the
region from the International Border to the I-94 corridor. This is
expected to approach the CWA around 13Z. Looking at ongoing
activity in western ND, the model timing seems feasible as long as
development is sustained. This first round will dissipate around
midday and will primarily affect the region north of I-94 and west
of the Red River Valley.

Midday through late afternoon: We will see much warmer than average
temperatures combine with high humidity values today across much
of the area. Heat index values of 100 degrees or slightly higher
will be possible, especially for areas south of Highway 200 and
west of the Red River.

Early evening into the early overnight hours: A second round of
severe thunderstorms is possible this evening along a theta-e axis
preceding a cold front. Instability remains favorable, along with
the shear profile, to allow supercell development and the risks
associated with it to include tornadoes, very large hail (greater
than 2 inches), and damaging wind gusts. Initially, storm mode
looks to remain supercellular before upscale linear development
evolves later in the evening. An elevated mixed layer will provide
a cap that initially inhibits development until the arrival of the
boundary, when we will see enough lift to initiate thunderstorms.

.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jun 29 2019

Large scale pattern over the Northern Plains becomes more westerly
as ridge breaks down and upper low drops out of the Arctic into
Manitoba through the first part of next week. Eventually southwest
flow begins to redevelop, but there is little change in 500 heights,
so temps through the extended will tend to be near (or slightly
below) normal in the upper 70s/lower 80s for highs.

These large scale pattern shifts keep an active track within the
vicinity of our CWA, and occasional shower/thunderstorm chances
through the extended period. One period where there may be better
severe potential is Tuesday-Tuesday night when a strong upper jet
streak, mid level shortwave trough, and associated cold front are
shown to drop near or over our CWA. As this occurs steep lapse rates
should support at least elevated instability in the 1500-2500 J/KG.
Strong mid level flow should also allow for at least deep
unidirectional shear (low level shear not as sure). This raises
potential for another round of possible severe weather (large
hail/damaging wind favored).

Looking ahead to Thursday (July 4th) and Friday, southwest flow and
increasing moisture raises possibility of better shower/thunderstorm
chances. Details in these later periods are still uncertain though
and advertised severe parameters at this point do not raise as
specific concerns, but things can change as pattern will be
active/progressive.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 29 2019

Two rounds of thunderstorms will impact the region today with the
first round expected this morning. KDVL will see the earliest
impact at around 15Z with a risk of hail and damaging wind gusts.
We will see improvement through the midday and afternoon with VFR
CIGs across much of the area. Another round of potentially severe
thunderstorms is set to impact the region this evening with large
hail, tornadoes, and damaging wind gusts all possible.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for NDZ024-028>030-038-039-049-052-053.

MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...Lynch
LONG TERM...DJR
AVIATION...Lynch
Hazardous weather outlook, Jun 29, 3:37 AM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
337 AM CDT Sat Jun 29 2019

NDZ006>008-014>016-024-026>029-038-054-300845-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Barnes-Western Walsh County-
337 AM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected this morning west of the Red River and
primarily north of I-94. Risks will include hail to one inch and
wind gusts to 60 mph.

Heat index values will approach or slightly exceed 100 degrees
this afternoon, especially for areas west of the Red River and
south of HWY 200.

A second round of severe thunderstorms is expected to form this
afternoon with risks to include hail 2 inches or larger in
diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy
rainfall could cause localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern prevails over the next week. Thunderstorms
are possible Tuesday afternoon with severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053-
300845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom-
Sargent-Richland-
337 AM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Heat index values will approach or slightly exceed 100 degrees
this afternoon, especially for areas west of the Red River and
south of HWY 200.

Severe thunderstorms are expected to form this afternoon with
risks to include hail 1 to 2 inches in diameter, tornadoes, and
damaging wind gusts to 75 mph. Heavy rainfall could cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern prevails over the next week. Thunderstorms
are possible Tuesday afternoon with severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 29, 8:53 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
853 AM CDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND GST     CANDO                   48.49N 99.20W
06/29/2019  M56 MPH          TOWNER             ND   MESONET

&&
Special weather statement, Jun 29, 9:33 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
933 AM CDT Sat Jun 29 2019

NDZ015-016-026-027-054-291530-
Nelson-Eastern Walsh County-Western Walsh County-Ramsey-Grand Forks-
933 AM CDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON...EAST CENTRAL RAMSEY AND SOUTHWESTERN WALSH
COUNTIES...

At 933 AM CDT, a strong thunderstorm was located near Brocket, or 28
miles east of Devils Lake, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Fordville, Pisek, Lankin, Forest River Colony, Dahlen, Brocket and
Lawton.

Although this event is expected to be short lived, if conditions
worsen, a winter weather advisory may become necessary. Please
monitor local media outlets and the National Weather Service for
further statements.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
northeastern North Dakota.

LAT...LON 4838 9837 4839 9763 4803 9769 4813 9841
TIME...MOT...LOC 1433Z 275DEG 20KT 4824 9829

Hopkins

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:05 AM CDTHeat AdvisoryFGFBarnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more16 hr
Jun 29, 7:18 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner57 min
Jun 29, 8:07 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner53 min
Jun 29, 8:45 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey45 min
Jun 29, 9:13 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey, Walsh47 min
Jun 29, 9:33 AM CDTSpecial Weather StatementFGFWalsh57 min
Jun 29, 9:58 AM CDTSevere Thunderstorm WarningFGFEddy, Grand Forks, Griggs, Nelson, Steele, Walsh47 min
Jun 29, 10:39 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Steele, Traill, Walsh31 min
Jun 29, 11:15 AM CDTSpecial Weather StatementFGFTraill45 min
Jun 29, 12:11 PM CDTSevere Thunderstorm WarningFGFCass, Traill64 min
Jun 29, 12:33 PM CDTSevere Thunderstorm WarningFGFCass57 min
Jun 29, 12:37 PM CDTSevere Thunderstorm WarningFGFGriggs38 min
Jun 29, 12:53 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Steele, Traill52 min
Jun 29, 1:32 PM CDTSevere Thunderstorm WarningFGFTraill43 min

Nearby

High Wind Warnings in North Dakota, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.